A little alcohol can be a bad thing. A little less may be even worse.
A couple months ago on EM:RAP, Mel and I had a discussion about delirium tremens (DT). We see a lot of patients in our emergency department with this most severe form of alcohol withdrawal. On some shifts it seems as common for us at L.A. County/USC as STEMI or appendicitis. In order to qualify for this diagnosis, patients must have all three cardinal features: alcohol withdrawal, altered mental status and a hyperadrenergic state manifested by tachycardia, hypertension and hyperthermia.
True DT is still associated with significant mortality, somewhere between 5% and 30%. Trying to quantify this more precisely is difficult because many of these patients have severe concomitant injuries and illnesses. Historically, patients with DT were cared for in psychiatric settings, with mortality and morbidity generally attributed to inadequate sedation, sympathetic overload and eventual cardiovascular collapse. As sophistication with medical intensive care advanced, so did the treatment of DT. With time, the complications of inadequate sedation eventually gave way to complications related to the oversedation and airway management of these patients.
In many cases, the diagnosis of DT is not difficult. Patients have a clear history of alcohol dependence with abrupt discontinuation and progress from less severe manifestations of alcohol withdrawal such as anxiety, seizures and tremulousness. This pathological process usually occurs over several days, with frank DT beginning approximately 2-5 days after cessation of alcohol consumption. In patients with very heavy alcohol consumption, the process may occur when there is still a substantial amount of alcohol in the blood.
There is another group of patients, however, in whom the diagnosis is much more difficult. Signs of alcohol withdrawal and DT may appear insidiously in patients presenting with other more apparent illnesses or in victims of trauma. In this group, consideration of a broad differential diagnosis is imperative, and DT becomes a diagnosis of exclusion. Conditions that may mimic DT include meningitis, encephalitis, sympathomimetic overdose, accidental hyperthermia, neuroleptic malignant syndrome, serotonin syndrome, chronic ASA toxicity and thyroid storm.
The cornerstone of therapy is sedation. The drug of choice is a benzodiazepine. A commonly used algorithm is to start with a dose of 2mg of lorazepam and double the dose every 10-15 minutes until the patient is settled and calm. There are few data to support the practice of combining different benzodiazepines but some clinicians advocate a trial of a different agent, diazepam or chlordiazepoxide, for example, in patients who require very high and escalating doses of lorazepam. Although all of the benzodiazepines act by the same mechanism, their pharmacokinetics (onset, duration of action and elimination) differ significantly and they may have salutary effects when combined.
Barbiturates, primarily phenobarbital, are also commonly used in the treatment of DT. Although some clinicians have advocated their use as a first line therapy, because they cause more respiratory depression and hypotension than the benzodiazepines, we use them as a second line agent when escalating doses of benzodiazepines fail to control a patient’s hyperadrenergic state and psychomotor agitation.
Significant controversy surrounds the use of antipsychotic agents such as haloperidol in the treatment of DT. Although some sources state that haloperidol has no role, evidence is conflicting and we include it in our treatment algorithm. We specifically employ haloperidol when patients appear to be agitated by visual or tactile hallucinations. Alcohol infusions were once relatively common in the management of ethanol withdrawal and were used at our facility until recently as a last resort in patients with difficult to control DT. However, many problems were associated with their use, including volume overload and electrolyte abnormalities, and they have fallen out of use. Propofol has emerged as an invaluable agent in the management of the most severe cases of DT not adequately controlled on high doses of benzodiazepines and barbiturates. It is administered as an infusion and can be titrated up and then down as the patient passes through the peak of their DT symptoms. This typically occurs over a 48-96 hour time frame.
Patients with DT are critically ill and they should be monitored in an intensive care setting. As sedation is titrated, meticulous attention must be paid to the airway. Nasal airway placement and rapid sequence intubation, should be performed as necessary as patients lose the ability to protect their airway. Routine laboratory tests are indicated, as is a chest x-ray. Pneumonia, and in particular, aspiration pneumonia, is very frequently seen in DT. Because of the high concomitant incidence of subdural hematoma and other traumatic intracranial injuries, we have a low threshold for obtaining a head CT, especially in patients who present with altered mental status and in those that fail to improve over time. Hydration is important to maintain adequate perfusion. Urine output and serum electrolytes are important to help guide fluid therapy. Rhabdomyolysis is also frequently seen and should be considered in patients with dark urine or signs of renal failure. Vitamin and mineral replacement with thiamine and other B complex vitamins, folate and magnesium is indicated. Lastly, it is prudent to monitor blood glucose, as patients with severe liver disease are often unable to maintain a normal glucose level and will require supplementation. Glucose supplementation is also a part of the treatment of alcohol ketoacidosis, which may also be present.
Dr. Swadron is the Vice-Chair for Education in the Dept of EM at the LA County/USC Medical Center. He is an Assoc. Prof. of Clinical EM at USC’s Keck School of Medicine